Protibis

Study 4 : Enjoyed by malnourished people

Butter cookies enjoyed by the malnourished.

Numerous drugs can have a negative impact on the sense of taste.

 

Abstract

Etude clinique

Drug-induced taste and smell alterations increase the risk of anorexia and malnutrition for the sick and the elderly.

 

This risk is particularly hightened with the use of psychotropic drugs, which provoke oral dryness. Multi-drug treatments or drug consumption at meal time is also a risk factor of anorexia.

 

A study conducted with 120 hospitalized people shows that patients given multidrug treatments often prefer neutral and natural aromas.

 

The pleasure to crunch and chew a solid food also allows stimulation of tactile sensory perception, when the senses of smell and taste are weak.

 


 

 

Medication and perception of taste : explorative study with 120 inpatients

Many drugs can have an impact on taste. The risk increases with the quantity of medication intake, but the implied processes have not clearly been identified, except in the case of chemotherapy and psychoactive drugs that cause drymouth problems.

An observational study was carried out with 120 inpatients. The aim was to determine what drugs have the most significant impact on taste and the preferred flavors for inpatients with a high medicine intake.

The 79 selected parameters were clinical (14), pharmacological (23) and gustative (42).

The clinical data was collected through interviews with the inpatients who volunteered to take part in the survey and from their medical records: age, gender, height, weight, anorexia issues, positive serology for the AIDS syndrom or viral hepatitis, cigarettes intake, alcohol intake, past drug addictions. Also : drymouth sensation, oral candida, toothaches, lack of teeth, dentures, difficulties eating…

Prescribed medication was identified in the medical records of the inpatients with the International Common Denomination (ICD), and gathered in pharmacological categories. They were also grouped depending on their know adverse reactions on taste : drymouth, impairment of the oral biofilm, metal taste in mouth, change of taste or glossitis, nausea and vomiting.

The identified dietary parameters were focused on dietary habits and preferences, centered on gustative function and excluding nutritional parameters. The univariate statistic analysis of the data focused on the comparison of percentages and averages (Chi 2) and carried out with the EpiInfo software.

 120 inpatients were included in the survey :

  • « Young inpatients » - 60 inpatients from the infectious diseases, psychiatry and drug addictions departments: : 40 men (67%) and 20 women (33%), average age 44.
  • « Elderly inpatients » - 60 geriatrics inpatients : 16 men (27%) and 44 women (73%), average age 85.

 

This study has demonstrated that the impact of drugs on taste originates from 3 key mechanisms:

  1. Drymouth triggered by medicine intake.

  2. The possible direct action of some active principles and excipients on taste buds, while in the mouth.

  3. The possible action of psychotropic active principles on the cerebral coding of gustative information.

Drugs that cause drymouth are mostly so-called « atropinic » drugs, psychotropic medicine (neuroleptic medicine in particular) antiseptic mouthwash, which impacts the oral biofilm that retains water to ensure hydration of the mouth. There is also a risk of drymouth as soon as 4 or more active ingredients are taken per day.

Many drugs can have a direct impact on taste receptors : polar medicine (salts with sodium or other), acid (like aspirin), bitter-tasting (like alkaloids) and medicine carrying aromatic rings (many neuroleptic drugs for instance). This includes excipients as well. All these drugs given at the beginning of or during a meal can trigger a loss of appetite or refusal to eat.

The central possible action of psychoactive drugs involves particularly the opioïds and benzodiazepines, which trigger an increase of the appetite for sweet food (honey, jam, sweet drinks…) more than for savery food (meat, fish, cheese). The increase of appetite for sweet food can happen without a decrease of the body mass index (BMI), this can conceal an early protein undernutrition. The inpatients with significant medicine intake often have a risk of late undernutrition: chronic viral infections, old age, desocialisation, financial problems …

Concerning dietary habits and preferences, the difference is more significant between young and elderly patients than between men and women:

- Elderly inpatients have memories of taste. By education and habit, they keep eating traditional food with natural and varied flavors (salads, vegetables, cheeses, fruits : many varieties). For bread, biscuits, tea and yoghurts, they favor however « plain » choices. Impact of traditions, dietary education and memories contribute to the durability of a diet of small, but well balanced, meals for the elderly inpatients.

- Unbalanced diets are more frequent amongst the younger inpatients. It seems to be linked to their social difficulties. These patients are mostly dealing with AIDS, Hepatitis C, psychiatric issues or addiction issues (smoking, alcohol, illegal drugs), or going through substitution treatments (methadone, buprenorphine). There are two main trends in this population. The first smaller group, comprised mostly of women, appreciates natural nourishment (organic food, fresh herbs, herbal teas, home made jams…).  In the second much more significant group, the inpatients care very little about their diet and choose the industrial ready-made food with artificial flavors.

 Conclusion

Drug-induced taste alterations can increase the risk of anorexia and malnutrition for the sick and elderly. The pleasure to crunch and chew a solid food can stimulate the tactile sense, when the senses of smell and taste are weak.

 References

  • La Revue Prescrire. Troubles du goût d’origine médicamenteuse. De très nombreux médicaments ont été impliqués. Mars 2008, 293 :191-194.